Could certain chemotherapy drugs cause heart failure? Not Exactly…

Saturday, September 8, 2012

A recent article by VITALS, an NBCNews.com health blog, states that breast cancer patients may be at a higher risk

chemotherapy treatment

According to a recent study, some breast cancer patients who underwent certain types of chemotherapy treatment, may be at a higher risk of heart failure. But experts say there’s more to the story.

of heart failure due to two common chemotherapy drugs.

According to the article, in a study published in the Journal of the National Cancer Institute, 12,000 women who received a chemotherapy regimen were at a 20 percent risk of developing heart failure compared to just 3.5 percent who did not receive the chemotherapy treatment.

The most common chemotherapy drugs used to treat breast cancer are a group of drugs called anthracyclines, such as adriamycin, and a target antibody drug called Herceptin or trastuzumab, which increase the risk of heart failure individually, yet can greatly increase the risk if used together.

These findings can be concerning to breast cancer patients initially; however understanding the facts can help breast cancer patients undergo chemotherapy with confidence.

“This can be scary for patients to hear, but is not necessarily true,” said John Pippen, M.D., oncologist on the medical staff at Baylor Charles A. Sammons Cancer Center.

“When the original authors of a study touted overlapping trastuzumab and adriamycin in a large clinical trial, a fairly high incidence of heart failure was found. When this discovery was made, it became standard to use these drugs sequentially instead of overlapping them. This drastically reduced the incidence of heart failure.”

Doctors are aware of the potential effects of anthracyclines and trastuzumab, according to Dr. Pippen. He said “that’s why you use them sequentially, not together. It is an understood principle of using cancer chemotherapy drugs not to overlap toxicity.”

In Dr. Pippen’s published study in the Journal of Clinical Oncology, physicians found that of the 173 patients reviewed, the incidence of heart failure events is 2.0 percent in patients treated with trastuzumab and adriomyacin.

Considering the low chance of heart complications in breast cancer patients, doctors still practice extreme caution in monitoring all potential risks. Doctors carefully monitor heart function and ask patients if they experience any shortness of breath, in order to constantly be aware of the overall health of their patients.

“The bottom line is – when appropriate cautions are taken, and patients are properly educated about the risks and benefits, these two drugs can be used safely with minimal risks.”

This blog post was contributed by Garyn Goldston, Social Media Community Manager, Baylor Health Care System.

Tags: , , , ,